Tumeric and Apixaban
Tumeric and Apixaban – Guest Post by Amanuel Tseggai
A 72 year old man was newly diagnosed with atrial fibrillation and started on therapeutic dose of Enoxaparin after he was admitted to a hospital. Four days into his treatment with Enoxaparin his primary care provider decided to switch him to Apixaban- one of the newer oral anticoagulants.
During the formal counseling on his regimen patient’s wife pointed out that he takes an herbal product called Turmeric for his chronic inflammatory condition. Her main concern was whether or not concurrent use of this herbal product and Apixaban will cause adverse effect(s).
After some research by pharmacy it was learned that Turmeric contains an an ingredient – Curcumin, which is believed to slow down blood clotting. As such, taking Turmeric along with medications that also slow clotting might increase the chances of bruising and bleeding (WebMD).
Action: After consultation with the primary care provider, the patient was advised to stop taking this herbal product while on Apixaban therapy.
The take home message for pharmacists who participate in anticoagulation management and counseling is that we should thoroughly review patient’s home medications, including herbal products and identify and address the ones that can impact our physiological hemostasis one way or the other.
Enjoy the blog? Over 4,000 other pharmacy loving healthcare professionals have subscribed…why haven’t you?